MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 7.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 7.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-07540
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a rod slipped out of two mesa polyaxial screws post-operatively.Fusion was not achieved.Revision surgery was performed where both screws were explanted and replaced.This report captures the second of the two screws.
 
Additional Manufacturer Narrative
Visual inspection: the screw was returned in a fully unlocked state.It is unknown if it was unlocked during explantation or was implanted in that state.There is deformation damage from explantation on the screw.It cannot be conclusively determined from the markings left on the device if the screw was final locked or not.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.From the mesa deformity stg: for optimum results careful preoperative diagnosis and planning, meticulous surgical technique and extended post operative care by experienced spinal surgeons are essential.Prior to use the surgeon should be specifically trained in the use of this spinal system and the associated instrumentation to facilitate correct selection and placement of the implants.The size and shape of bones and soft tissue place limitations on the size and strength of the implants and proper selection will reduce the risk of neurological injury during implantation as well as metal fatigue leading to bending and breakage of the device.Final locking fully lock each mesa screw using the quick locker.Repeat final locking of each screw with the quick locker to confirm rigid fixation throughout.Confirm at least 5 mm of rod length extends beyond the most proximal and distal screws.Note: the quick locker should be used to apply axial force only.It should not be used in compression, distraction, or rotational maneuvers.Note: if removal is necessary, disengage instrument by lifting lever to release.X rays were provided and reviewed.It is thought that construct design with difficult deformities was the most likely contributing factor to the event.From analysis, the surgeon used a low density screw construct ending the construct on the convex curve of the deformity.The low screw density, short length of construct along with possible loss of correction may not have been enough to counter the force of the spine trying to revert to it's original position, resulting in the eventual failure at the distal most screw where biomechanical loading is most likely the highest, leading to the rod slipping from the screw.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE 7.5X40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11628928
Report Number3004774118-2021-00102
Device Sequence Number17018308
Product Code NKB
UDI-Device Identifier10888857136786
UDI-Public10888857136786
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-07540
Device Catalogue Number801-07540
Device Lot NumberDVYB01B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2021
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date04/07/2021
Supplement Report FDA Received Date07/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR